Alert archive / Oregon / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Boise, ID

July 18, 2000Harney County, Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jul 18, 2000, 3:48 PM PDT for Harney County, Malheur County, Oregon. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2000, 3:48 PM PDT (22:48 UTC)
Expired
Jul 18, 2000, 4:15 PM PDT
In force
27 min
Issued by
NWS Boise, ID
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 158 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2791 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 182249
SVRBOI
ORC025-045-182315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
448 PM MDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL HARNEY COUNTY IN SOUTHEAST OREGON
  WEST CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON

* UNTIL 515 PM MDT(415 PM PDT)

* AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNNEAN...OR ABOUT 42 MILES EAST OF
  BURNS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES SOUTHEAST OF RIVERSIDE AT 510 PM MDT

REPORT SEVERE WEATHER TO THE NEAREAST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BOISE.

LAT...LON 4343 11841 4331 11823 4355 11785 4371 11807

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM PDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM PDT, 1 hour 48 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
300 PM MDT TUE JUL 18 2000

UPPER 300 MB LOW WITH -14C COLD POOL OVER E OREGON THIS AFTERNOON
SHIFTING NE ACROSS N PART OF CWFA THROUGH THIS EVENING EXPECTED TO
CONTINUE TO KICK OFF SHOWERS AND TSTMS...SOME WITH BRIEF HEAVY
RAIN.  LOCAL GUSTY WINDS MAINLY POSSIBLE S HALF OF CWA WHERE DRIER
AIR AND DEEPER INVERTED "V" PROFILE IS...WITH HAIL POSSIBLE MAINLY N
OREGON AND W-CENTRAL MTNS PART WHERE COOLER WETBULBZERO AND LOWER
FREEZING LVLS ETC ARE.  HIGHER PW LIES ACROSS THE N AS WELL AND
BRIEF HEAVY RAIN POSSIBLE MAINLY THERE.  QUICK END TO EVENING
CONVECTION EXPECTED AS LOSE DAYTIME HEATING INDUCED STEEP LAPSE
RATES...EXCEPTION MAY BE N WITH UPPER LOW.  DRYING ACRS S BUILDS N
AS FLAT RIDGE OVER AREA BEGINS TO BUILD N IN RESPONSE TO OFFSHORE
TROF AND THEN...IN THE EXTENDED...UPPER RIDGE BEGINS ITS SHARPENING
AND RETROGRADING FOR HIGHS IN THE UPPER 90S /SNAKE R. VALLEY/ BY
SUNDAY AFTERNOON.

.BOI...FIRE WEATHER WATCH MALHEUR PROBABLY DISCONTINUED AT 4PM DUE
TO MOISTENING THUNDERSTORMS.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:30 PM PDTSevere Thunderstorm WarningBOIMalheur30 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.